Texas, 2024Damaging Wind in Texas, January 8, 2024
January 8, 2024 · NWS CRP · 1 event in 1 county or zone
A line of strong thunderstorms moved through the southern Coastal Bend south of San Patricio County. This led to a severe thunderstorm wind gust measured at KNGP ASOS on January 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong thunderstorms moved through the southern Coastal Bend south of San Patricio County. This led to a severe thunderstorm wind gust measured at KNGP ASOS on January 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jan 8, 5:36 PM CST, 8 minutes earlier.
Area forecast discussion, Jan 8, 5:36 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
536 PM CST Mon Jan 8 2024
...New AVIATION...
.SHORT TERM...
(Tonight through Tuesday night)
Issued at 215 PM CST Mon Jan 8 2024
Key Messages:
- Isolated to scattered thunderstorms are expected this evening. A
few storms could be severe with 58+ mph winds. Isolated tornadoes
are possible. Storms will move offshore around 6 PM, with strong to
severe storms possible over the coastal waters north of Port Aransas
through 9 PM.
- Elevated to critical fire weather conditions are expected through
tonight. A Red Flag Warning is in effect through 3 AM Tuesday.
- Strong to very strong south winds will persist ahead of the cold
front. Strong to very strong northwest winds will develop behind the
cold front. A Wind Advisory is in effect through 3 AM Tuesday.
- A Coastal Flood Advisory is in effect through tonight.
Winds remain elevated this afternoon and evening, with gusts to
around 45 mph in several locations. Winds will briefly diminish as a
strong cold front moves into the area before they turn to the
northwest and strengthen once again. Model guidance indicates an
area of even stronger winds than previously forecast with the
potential for wind gusts to 50 mph over the Brush Country (mainly
along a swath east of Laredo into Duval County and north into Live
Oak County). The Wind Advisory will remain in place through 09Z
Tuesday, but there is a small chance winds could meet criteria for a
few hours after 09Z.
As the front moves through the area, isolated to scattered showers
and thunderstorms could develop, particularly over the Victoria
Crossroads and northern Coastal Bend. Strong to severe storms are
very possible with any storms that are able to develop or move into
the area. The thermodynamic profile is very conducive to severe
weather but, fortunately for us, the best dynamics still remain to
the northeast of us. Storm potential will need to be constantly
monitored this evening with strong winds and isolated tornadoes as
the greatest threat. Another limiting factor to the severe threat is
our moisture which has still remained around 1.2".
So, while the limited moisture is good for limiting our severe
weather potential, it does lead to the increased fire weather
concerns. Dry air will stream into the area behind this evening's
front, with minimum RH values in the teens for most of the area.
When combined with the strong winds, a Critical Fire Danger is
expected. A Red Flag Warning is in effect through 6 PM Tuesday for
all but the immediate coast and Victoria County. Y'all aren't out of
the woods, though. There is still an Elevated Fire Danger for those
locations through 6 PM Tuesday.
Tidal levels continue to run approximately 1.5 ft above predicted
levels. While tides are not quite reaching 1.8 ft MSL, strong winds,
long period swell, and high surf has resulted in water reaching the
dunes. A Coastal Flood Advisory is in effect through tonight.
&&
.LONG TERM...
(Wednesday through next Sunday)
Issued at 215 PM CST Mon Jan 8 2024
Key Messages:
- Another strong cold front by Friday.
- Strong northwest winds with the potential for Wind Advisory,
elevated to critical fire weather, and gale conditions Friday.
A developing upper level low pressure system across the Pac NW
Wednesday will deepen as it digs south and southeast across western
U.S., which will lead to strengthening low level southerly flow
across S TX on Wednesday. The southerly flow will bring limited
moisture and warmer temperatures back across S TX Wed through
Thursday. Moisture will likely not have enough time to deepen
sufficiently for any precipitation to develop. The upper low will
track east across TX on Friday, bringing another strong cold front
through S TX by the end of the work week. Strong northwest winds are
progged to develop in its wake and will usher drier and colder air
into the area. There is a moderate to high chance (50-80%) that
winds will gust to 34 knots or higher Friday across the region.
These strong NW winds could lead to another round of elevated to
critical fire weather, wind advisory and gale conditions once again
on Friday. Winds relax by Friday night and swing around to the south-
southeast by Saturday, becoming breezy by Sunday ahead of the next
cold front forecasted for Monday.
As for temperatures, highs will be back into the low 70s on
Wednesday and low 80s by Thursday afternoon. The timing of the next
front is progged to be Friday morning with CAA in its wake through
the day Friday. Highs Friday are expected to be in the low to mid
60s which is approximately 15-20 degrees cooler than Thursday's
values. Friday night will be around 15 degrees cooler than Thursday
night. There is a medium chance (30-50%) that temperatures across
the northern CWA drop to 32 degrees by early Saturday morning. This
should be brief toward sunrise Saturday morning, mainly across low-
lying areas and drainage areas.
A warming trend with increasing low level moisture will return over
the weekend ahead of the next cold front.
&&
.AVIATION...
(00Z TAFS)
Issued at 533 PM CST Mon Jan 8 2024
VFR conditions are expected to develop in the wake of the front
with gusty winds. Low-level wind shear is expected across all
sites from 02-12/13z with strong winds between 50 and 60 knots
from 300 to 310 degrees 2000 feet above the surface. Winds will
decrease tomorrow morning around 11/12z before increasing to
stronger levels once again tomorrow afternoon.
&&
.MARINE...
Issued at 215 PM CST Mon Jan 8 2024
Scattered showers and thunderstorms are expected this afternoon
and evening ahead of and along a strong cold front. A few storms
could be strong to severe especially north of Port Aransas. Strong
to very strong southerly flow will diminish briefly over the
waters as the cold front moves across the area. Winds will shift
to northwest flow and return to strong to very strong flow. A Gale
Warning is in effect through 6 PM Tuesday. Winds will weaken and
return to onshore flow Tuesday night. Onshore flow strengthens
Wednesday, with moderate wind speeds expected Wednesday afternoon
through Thursday night. Winds may briefly approach advisory
conditions Wednesday afternoon. Another strong cold front is
expected by Friday with winds shifting to the northwest and
becoming strong to very strong behind the cold front. Winds may
reach gale force on Friday. Winds relax Friday night, becoming
weak to moderate onshore flow by Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 81 46 63 41 / 20 20 0 0
Victoria 78 42 59 37 / 60 20 0 0
Laredo 79 44 63 40 / 0 0 0 0
Alice 84 45 64 39 / 10 10 0 0
Rockport 72 49 62 50 / 30 20 0 0
Cotulla 75 42 64 37 / 0 0 0 0
Kingsville 84 45 63 38 / 10 20 0 0
Navy Corpus 75 50 62 50 / 20 20 0 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 3 AM CST Tuesday for TXZ229>234-239>247-
342>344-346-347.
Red Flag Warning until 6 PM CST Tuesday for TXZ229>233-239>244.
Coastal Flood Advisory until 3 AM CST Tuesday for TXZ345-442-443-
447.
Wind Advisory until 6 PM CST Tuesday for TXZ345-442-443-447.
GM...Small Craft Advisory until 6 PM CST Tuesday for GMZ231-232-236-
237.
Small Craft Advisory until midnight CST tonight for GMZ250-255.
Gale Warning from midnight tonight to 6 PM CST Tuesday for
GMZ250-255.
Gale Warning until 6 PM CST Tuesday for GMZ270-275.
&&
SHORT TERM...LS
LONG TERM....TE
AVIATION...JCP/84In the hours before
Special weather statement, Jan 8, 3:46 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
346 PM CST Mon Jan 8 2024
TXZ233-234-082230-
Victoria TX-Goliad TX-
346 PM CST Mon Jan 8 2024
...STRONG THUNDERSTORMS WILL IMPACT VICTORIA AND NORTHEASTERN GOLIAD
COUNTIES THROUGH 430 PM CST...
At 346 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northeast of Speaks to near Salem to
near Goliad. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Victoria, Guadalupe, Victoria Colony Creek Country Club, Weser,
Nursery, Victoria Riverside Park, Victoria College, Victoria Mall,
Saxet Lakes, Brentwood Subdivision, Inez, Salem, Telferner, Downtown
Victoria, Fordtran, Schroeder, Dacosta, Ander, Wood Hi, and Mission
Valley.
This includes the following highways...
US Highway 183 between mile markers 626 and 634.
US Highway 59 between mile markers 624 and 648.
US Highway 77 between mile markers 560 and 588.
US Highway 87 between mile markers 798 and 822.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2906 9694 2902 9683 2892 9679 2889 9673
2886 9672 2885 9670 2882 9672 2880 9670
2865 9693 2881 9748 2890 9736 2890 9734
2887 9730 2910 9698
TIME...MOT...LOC 2146Z 279DEG 27KT 2942 9653 2902 9693 2875 9737
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LSSpecial weather statement, Jan 8, 4:26 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
426 PM CST Mon Jan 8 2024
TXZ233-234-246-247-082300-
Inland Calhoun TX-Victoria TX-Inland Refugio TX-Goliad TX-
426 PM CST Mon Jan 8 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CALHOUN...
VICTORIA...EAST CENTRAL GOLIAD AND NORTH CENTRAL REFUGIO COUNTIES
THROUGH 500 PM CST...
At 425 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Inez to near Saxet Lakes to 11 miles south
of Fannin. Movement was east at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Victoria, McFaddin, Guadalupe, Victoria Colony Creek Country Club,
Dacosta, Wood Hi, Bloomington, Victoria Riverside Park, Placedo,
Victoria College, Saxet Lakes, Brentwood Subdivision, Oak Village,
Inez, Victoria Regional Airport, Telferner, and Downtown Victoria.
This includes the following highways...
US Highway 59 between mile markers 624 and 652.
US Highway 77 between mile markers 584 and 598.
US Highway 87 between mile markers 810 and 832.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2902 9683 2892 9679 2889 9673 2886 9672
2885 9670 2882 9672 2881 9671 2877 9670
2876 9667 2874 9667 2871 9665 2870 9667
2867 9668 2853 9689 2854 9736 2871 9718
2884 9701 2903 9685
TIME...MOT...LOC 2225Z 263DEG 41KT 2899 9681 2870 9700 2854 9724
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TWHThunderstorm Wind, Nueces
- When
- January 8, 5:44 PM CST
- Where
- Nueces County, Corpus Christi Nas
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 27.700, -97.270
ASOS at CC-NAS reported a 55 knot wind gust with the passing of strong thunderstorms.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Strong Wind in Alabama, January 8 to 9, 20241 death · 2 injured · $13,000 · 9 events
- Blizzard and Winter Storm in Nebraska, January 8 to 9, 20241 death · 27 events
- Winter Storm and Winter Weather in Kansas, January 8 to 9, 202414 injured · 20 events
- Flash Flooding and Hail in Mississippi, January 8 to 9, 2024$506,000 · 1.75 in hail · 14 events
- High Wind in Texas, January 8, 2024$526,000 · 64 kt wind · 3 events
- Tornado and Flash Flooding in Louisiana, January 8 to 9, 2024$175,000 · EF0 · 11 events
- Winter Storm and Winter Weather in Wisconsin, January 8 to 9, 2024$108,000 · 20 events
- Strong Wind in Alabama, January 8 to 9, 2024$140,000 · 6 events
- Winter Storm in Iowa, January 8 to 9, 202448 events
- Tornadoes and Coastal Flood in Alabama, January 8 to 9, 2024$10,000 · EF1 · 20 events
- Blizzard and Winter Storm in Texas, January 8 to 9, 202463 kt wind · 40 events
- High Wind in Texas, January 8, 2024$50,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159377.